Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 7:23 PM EDT for Lee County, Wise County, City of Norton, Virginia. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 7:23 PM EDT (23:23 UTC)
- Expired
- Jul 5, 2004, 8:45 PM EDT
- In force
- 82 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Lee County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 6:20 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 052323
SVRMRX
VAC105-195-720-060045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA
LEE COUNTY IN SOUTHWEST VIRGINIA
WISE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 845 PM EDT
* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF NORTH FORK POUND
RIVER DAM TO EWING...OR FROM 7 MILES SOUTHWEST OF JENKINS TO 14
MILES EAST OF MIDDLESBORO...MOVING EAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NORTH FORK POUND RIVER DAM AROUND 740 PM EDT
PARDEE AROUND 745 PM EDT
ST. CHARLES AROUND 750 PM EDT
KEOKEE AROUND 800 PM EDT
PENNINGTON GAP AROUND 810 PM EDT
DRYDEN AROUND 820 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3719 8264 3658 8365 3661 8298 3684 8270
3696 8232
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:35 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 5, 6:35 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT MON JUL 5 2004 .UPDATE DISCUSSION...HAVE ISSUED UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH ACROSS NE TN AND SW VA. THE MAIN THREAT WITH THE ADDITIONAL WATCH IS DAMAGING WINDS THOUGH SOME HAIL IS ALSO POSSIBLE. ALSO VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING PROBLEMS WITH MOIST UNSTABLE AIRMASS IN PLACE. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 605 AM EDT MON JUL 5 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 605 AM EDT (505 AM CDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, Jul 5, 6:44 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
07/05/2004 LOUDON TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0615 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/05/2004 KNOX TN AMATEUR RADIO
A COUPLE OF TREES BLOCKING THE INTERSTATES IN SOUTH
KNOXVILLE.
0630 PM TSTM WND DMG 5 N ALCOA 35.87N 83.98W
07/05/2004 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN NORTHERN PART OF COUNTY.
&&
FEF/GMLocal storm report, Jul 5, 7:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HUNTSVILLE 36.41N 84.49W
07/05/2004 SCOTT TN FIRE DEPT/RESCUE
TREES DOWN COUNTYWIDE FROM 600 PM TO 630 PM.
0630 PM TSTM WND DMG KODAK 35.97N 83.63W
07/05/2004 SEVIER TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN KODAK FROM 630 PM TO 645 PM.
0630 PM TSTM WND DMG SEYMOUR 35.87N 83.77W
07/05/2004 SEVIER TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN SEYMOUR FROM 630 PM TO 645 PM.
0645 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
07/05/2004 JEFFERSON TN LAW ENFORCEMENT
SEVERAL TREES DOWN INSIDE JEFFERSON CITY.
0650 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
07/05/2004 MONROE TN AMATEUR RADIO
TREES DOWN COUNTYWIDE FROM 650 PM TO 700 PM.
&&
FEF/GMLocal storm report, Jul 5, 7:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
07/05/2004 CLAIBORNE TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0700 PM TSTM WND DMG DUNLAP 35.37N 85.39W
07/05/2004 SEQUATCHIE TN EMERGENCY MNGR
TREES DOWN COUNTYWIDE.
&&
FEF/GMSpecial weather statement, Jul 5, 7:12 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 712 PM EDT MON JUL 5 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-060115- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 712 PM EDT (612 PM CDT) MON JUL 5 2004 ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT (800 PM CDT) FOR MUCH OF EAST AND SOUTHEAST TENNESSEE... ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA... A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AROUND 20 MPH INTO THE SMOKIES. THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS. THROUGH 900 PM EDT...NORTHWEST WINDS GUSTING TO NEAR 35 MPH WILL PERSIST TO THE WEST OF THE LEAD THUNDERSTORMS. THESE WINDS MAY CAUSE ADDITIONAL MINOR TREE DAMAGE AND POWER OUTAGES. ADDITIONAL THUNDERSTORMS WILL MOVE EAST FROM EAST KENTUCKY INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. TD
Local storm report, Jul 5, 7:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG PIGEON FORGE 35.79N 83.56W
07/05/2004 SEVIER TN AMATEUR RADIO
4 TREES DOWN IN PIGEON FORGE.
&&
FEF/GMLocal storm report, Jul 5, 7:23 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
07/05/2004 UNION TN AMATEUR RADIO
SEVERAL TREES DOWN IN AND AROUND LUTTRELL.
&&
FEF/GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:51 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 69 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.